Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 360, NWS Wichita, KS

July 31, 2011Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 5:39 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 5:39 PM CDT (22:39 UTC)
Expired
Jul 31, 2011, 6:30 PM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 148 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS53 KICT 312239
SVRICT
KSC133-205-312330-
/O.NEW.KICT.SV.W.0360.110731T2239Z-110731T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS...
  EASTERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ERIE TO 6 MILES SOUTH OF BUFFALO...AND
  MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ERIE...ST. PAUL...ALTOONA...THAYER...GALESBURG...NEODESHA...EARLTON
  AND SOUTH MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3738 9576 3769 9581 3769 9509 3739 9509
TIME...MOT...LOC 2239Z 323DEG 13KT 3758 9516 3761 9571
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
2 follow-up statements
211 
WWUS53 KICT 312256
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SUN JUL 31 2011

KSC133-205-312330-
/O.CON.KICT.SV.W.0360.000000T0000Z-110731T2330Z/
NEOSHO KS-WILSON KS-
556 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN WILSON
AND NEOSHO COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
ST. PAUL TO ALTOONA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ST. PAUL...ALTOONA...THAYER...GALESBURG...NEODESHA AND SOUTH MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3738 9576 3769 9581 3769 9509 3739 9509
TIME...MOT...LOC 2256Z 323DEG 13KT 3753 9511 3756 9566
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
738 
WWUS53 KICT 312321
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT SUN JUL 31 2011

KSC133-205-312332-
/O.EXP.KICT.SV.W.0360.000000T0000Z-110731T2330Z/
NEOSHO KS-WILSON KS-
621 PM CDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON AND NEOSHO
COUNTIES WILL EXPIRE AT 630 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3738 9576 3769 9581 3769 9509 3739 9509
TIME...MOT...LOC 2322Z 323DEG 13KT 3745 9504 3749 9559

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:53 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 2:53 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT SUN JUL 31 2011

.DISCUSSION...

TONIGHT:
ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N
OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS
SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE
THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING
DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM.

MON-WED NGT:
HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH
SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE
ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL
REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F
HIGHS.

THU-SUNDAY NGT:
FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN
PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT
WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY
& GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD
FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S
OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD
RETREAT N ACROSS NRN HALF OF KS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 107  80 110 /  20   0   0   0
HUTCHINSON      78 107  80 110 /  20   0   0   0
NEWTON          78 107  80 110 /  20   0   0   0
ELDORADO        78 107  80 109 /  20   0   0   0
WINFIELD-KWLD   79 107  80 109 /  20   0   0   0
RUSSELL         76 105  76 103 /  20   0   0  20
GREAT BEND      76 106  77 106 /  20   0   0  10
SALINA          77 106  79 108 /  20  10   0  10
MCPHERSON       78 107  80 109 /  20   0   0   0
COFFEYVILLE     79 107  80 109 /  20  10   0   0
CHANUTE         78 104  80 109 /  20  10   0   0
IOLA            78 102  80 109 /  20  10   0   0
PARSONS-KPPF    79 105  80 109 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 3:50 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
350 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA THROUGH EARLY
EVENING. PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS.

ISOLATED THUNDERSTORMS WILL OCCUR UNTIL LATE THIS EVENING OVER
CENTRAL AND SOUTH-CENTRAL KANSAS WHERE 50 TO 60 MPH GUSTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS. THE EXCESSIVE HEAT WARNING
MAY BE EXTENDED UNTIL LATE THURSDAY AFTERNOON...ESPCIALLY IN
SOUTHEAST KANSAS WHERE HEAT INDICES OF 105 TO 108 MAY OCCUR.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER
ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY
MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Jul 31, 4:05 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT SUN JUL 31 2011

KSZ071-312130-
WOODSON-
405 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WOODSON COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUFFALO...OR 8 MILES SOUTH OF YATES
CENTER. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 31, 4:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT SUN JUL 31 2011

KSZ082-312200-
KINGMAN-
439 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN KINGMAN COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF CHENEY...OR 14 MILES EAST OF
KINGMAN. THIS STORM WAS NEARLY STATIONARY.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 31, 4:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SUN JUL 31 2011

KSZ071-072-095-096-312215-
ALLEN-NEOSHO-WILSON-WOODSON-
446 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...NEOSHO...WILSON AND WOODSON COUNTIES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM TORONTO
TO 10 MILES NORTH OF ERIE...AND MOVING SOUTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 31, 4:54 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT SUN JUL 31 2011

KSZ082-083-092-312230-
KINGMAN-SEDGWICK-SUMNER-
454 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN KINGMAN...SOUTHWEST SEDGWICK AND
NORTHWEST SUMNER COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA. THESE STORMS WERE
NEARLY STATIONARY.

GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Local storm report, Jul 31, 5:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 NE HUMBOLDT           37.82N 95.42W
07/31/2011                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWNED WITH SOME POWER LINES DOWN
            ALSO.

&&

SGS
Special weather statement, Jul 31, 5:06 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT SUN JUL 31 2011

KSZ047-048-312230-
BARTON-ELLSWORTH-
506 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST BARTON AND SOUTHWEST ELLSWORTH
COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLAFLIN...OR 20 MILES NORTHEAST OF GREAT
BEND...AND MOVING NORTH AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:38 PM CDTSevere Thunderstorm WarningICTButler37 min
Jul 31, 2:34 AM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
Jul 31, 2:15 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Jul 31, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner14 min
Jul 31, 3:36 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jul 31, 4:11 PM CDTSevere Thunderstorm WarningICTWilson, Woodson34 min
Jul 31, 4:57 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson48 min
Jul 31, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.